Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 1, NWS Great Falls, MT

January 2, 2011

NWS Great Falls, MT issued this winter storm warning at Jan 2, 2011, 3:22 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2011, 3:22 PM MST (22:22 UTC)
Expired
Jan 3, 2011, 3:30 AM MST
In force
12 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS45 KTFX 022222
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MST SUN JAN 2 2011

MTZ011-013-047-030700-
/O.NEW.KTFX.WS.W.0001.110102T2222Z-110103T1200Z/
HILL-CHOUTEAU-BLAINE-
322 PM MST SUN JAN 2 2011

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST MONDAY FOR
ELEVATIONS ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET FOR HEAVY SNOW...
WHICH IS IN EFFECT UNTIL 5 AM MST MONDAY.

* TIMING AND MAIN IMPACT: HEAVY SNOW HAS BEEN REPORTED IN THE AREA
  OF THE BEARS PAW MOUNTAINS. SNOW IS EXPECTED TO CONTINUE THROUGH
  TONIGHT INTO EARLY MONDAY MORNING.

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS OF 15 TO 24 INCHES ARE
  POSSIBLE BEFORE THE SNOW TAPERS OFF ON MONDAY.

* WINDS AND VISIBILITY: SOUTHWEST WINDS OF 10 TO 15 MPH WILL CAUSE
  BLOWING AND RIFTING SNOW THAT WILL LIMIT VISIBILITIES TO LESS
  THAN ONE QUARTER MILE AT TIMES.

* ELEVATIONS: FOR ELEVATIONS ABOVE 4000 FEET.

* LOCATIONS AFFECTED INCLUDE: ROCKY BOY...WARRICK...AND THE
  FOOTHILLS AND HIGHER TERRAIN OF THE BEARS PAW MOUNTAINS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ009-030000-
/O.CON.KTFX.WW.Y.0001.000000T0000Z-110103T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
322 PM MST SUN JAN 2 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: GUSTY WINDS WILL CONTINUE THROUGH
  SUNDAY AFTERNOON. THE WINDS WILL COMBINE WITH THE RECENT 
  SNOWFALL TO CAUSE BLOWING AND DRIFTING OF SNOW. 

* WINDS AND VISIBILITY: GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 
  30 MPH WITH GUSTS TO 45 MPH WILL CAUSE VISIBILITIES AT TIMES 
  TO BE REDUCED TO NEAR ZERO.

* OTHER IMPACTS: SOME ROADS COULD BECOME IMPASSABLE DUE TO 
  BLOWING AND DRIFTING SNOW.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS...LOGAN 
  PASS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
3 follow-up statements
733 
WWUS45 KTFX 022358
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MST SUN JAN 2 2011

MTZ009-030100-
/O.EXP.KTFX.WW.Y.0001.000000T0000Z-110103T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
458 PM MST SUN JAN 2 2011

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM MST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM MST
THIS AFTERNOON.

LOCALIZED AREAS OF BLOWING SNOW WILL CONTINUE OVER THE NEXT FEW
HOURS...BUT WINDS SHOULD DECREASE LATER THIS EVENING...RESULTING
IN IMPROVED VISIBILITIES.

$$

MTZ011-013-047-030800-
/O.CON.KTFX.WS.W.0001.000000T0000Z-110103T1200Z/
HILL-CHOUTEAU-BLAINE-
458 PM MST SUN JAN 2 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY
FOR ELEVATIONS ABOVE 4000 FEET...

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET REMAINS IN
EFFECT UNTIL 5 AM MST MONDAY. 

* TIMING AND MAIN IMPACT: HEAVY SNOW HAS BEEN REPORTED IN THE
  AREA OF THE BEARS PAW MOUNTAINS. SNOW IS EXPECTED TO 
  CONTINUE THROUGH TONIGHT INTO EARLY MONDAY MORNING. 

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS OF 15 TO 24 INCHES 
  ARE POSSIBLE BEFORE THE SNOW TAPERS OFF ON MONDAY. 

* WINDS AND VISIBILITY: SOUTHWEST WINDS OF 10 TO 15 MPH WILL
  CAUSE BLOWING AND RIFTING SNOW THAT WILL LIMIT VISIBILITIES 
  TO LESS THAN ONE QUARTER MILE AT TIMES. 

* ELEVATIONS: FOR ELEVATIONS ABOVE 4000 FEET.

* LOCATIONS AFFECTED INCLUDE: ROCKY BOY...WARRICK...AND THE 
  FOOTHILLS AND HIGHER TERRAIN OF THE BEARS PAW MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
230 
WWUS45 KTFX 030407
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
907 PM MST SUN JAN 2 2011

MTZ011-013-047-031200-
/O.CON.KTFX.WS.W.0001.000000T0000Z-110103T1200Z/
HILL-CHOUTEAU-BLAINE-
907 PM MST SUN JAN 2 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY
FOR ELEVATIONS ABOVE 4000 FEET...

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET REMAINS IN
EFFECT UNTIL 5 AM MST MONDAY. 

* TIMING AND MAIN IMPACT: HEAVY SNOW HAS BEEN REPORTED IN THE 
  AREA OF THE BEARS PAW MOUNTAINS. SNOW IS EXPECTED TO 
  CONTINUE THROUGH TONIGHT INTO EARLY MONDAY MORNING.

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS OF 15 TO 24 INCHES 
  ARE POSSIBLE BEFORE THE SNOW TAPERS OFF ON MONDAY.

* WINDS AND VISIBILITY: WESTERLY WINDS OF 10 TO 15 MPH WILL CAUSE
  BLOWING AND DRIFTING SNOW THAT WILL LIMIT VISIBILITIES TO LESS
  THAN ONE QUARTER MILE AT TIMES.

* ELEVATIONS: FOR ELEVATIONS ABOVE 4000 FEET.

* LOCATIONS AFFECTED INCLUDE: ROCKY BOY...WARRICK...AND THE 
  FOOTHILLS AND HIGHER TERRAIN OF THE BEARS PAW MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
044 
WWUS45 KTFX 031030
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 AM MST MON JAN 3 2011

MTZ011-013-047-031130-
/O.CAN.KTFX.WS.W.0001.000000T0000Z-110103T1200Z/
HILL-CHOUTEAU-BLAINE-
330 AM MST MON JAN 3 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

LIGHT SNOW HAS ENDED IN THE AREA OF THE BEARS PAW
MOUNTAINS AND WINDS HAVE ALSO DECREASED ALLOWING THE WINTER STORM
WARNING TO BE CANCELLED. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 2, 2:39 PM MST, 43 minutes earlier.

Area forecast discussion, Jan 2, 2:39 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MST SUN JAN 2 2011

.DISCUSSION...
TONIGHT THROUGH TUESDAY...NORTHWEST FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA WITH A SERIES OF EMBEDDED WEATHER DISTURBANCES.
ONE RELATIVELY STRONGER DISTURBANCE WILL MOVE INTO EASTERN MONTANA
TONIGHT. ASSOCIATED SNOW WILL AFFECT THE EASTERN ZONES TONIGHT AND
GRADUALLY DIMINISH LATER TONIGHT INTO MONDAY MORNING AS THE
DISTURBANCE MOVES WELL SOUTHEAST OF THE AREA. SUCCEEDING
DISTURBANCES ARE WEAKER AND DO NOT HAVE AS MUCH MOISTURE. THEREFORE
THINK ANY CHANCE OF SNOW WILL BE CONFINED TO THE MOUNTAINS.
DOWNSLOPE WINDS ARE EXPECTED TO DIMINISH EARLY THIS EVENING AND WILL
CONTINUE WITH THE WINTER WEATHER ADVISORY FOR BLOWING SNOW FOR THE
NORTHERN ROCKY MOUNTAIN FRONT THROUGH 5 PM. DOWNSLOPE WINDS
ARE EXPECTED TO PICK UP TUESDAY AFTERNOON FROM GREAT FALLS NORTHWEST
TO THE CANADIAN BORDER AND WILL ADD BLOWING SNOW TO THE FORECAST IN
THAT AREA. BLANK

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL SHORTWAVE MOVING
THROUGH THE NORTHWEST FLOW ALOFT WILL EXIT THE AREA TUESDAY
NIGHT AND THE AIRMASS WILL DRY...BUT REMAIN UNDERNEATH UNSETTLED
NORTHWEST FLOW. A SURFACE LEE TROF WILL STAY IN PLACE ALONG THE
ROCKIES AND BREEZY SOUTHWEST FLOW WILL CONTINUE ACROSS THE ROCKIES
AND ADJACENT PLAINS THROUGH THURSDAY. ALTHOUGH HIGH PRESSURE ALOFT
WILL REMAIN OVER THE ZONES...THE DISTURBANCES MOVING THROUGH THE
FLOW ALOFT WILL BECOME STRONGER BY THURSDAY...AND MOISTURE AND THE
CHANCE OF LIGHT SNOW WILL INCREASE. AN UPPER LEVEL TROF WILL MOVE
OVER THE WEST COAST FRIDAY NIGHT AND MOISTURE AHEAD OF THIS SYSTEM
WILL SPREAD ACROSS THE ROCKIES AS THE LOW SLOWLY MOVES EAST. AT LOWER
LEVELS...A COLD FRONT WILL BRING COOLER SURFACE AIR FROM CANADA INTO
THE ZONES. MUCH COLDER AIR FROM NORTHERN CANADA WILL ALSO BE MOVING
SOUTH AND MOVE ACROSS THE HILINE BY SATURDAY MORNING. THIS VERY COLD
AIR WILL BE ACCOMPANIED BY STRONG WINDS...SNOW...AND BLOWING SNOW.
ALTHOUGH THIS IS STILL QUITE FAR OUT...THIS SYSTEM APPEARS AS IF
WINTER HIGH LIGHTS WILL BE REQUIRED. TEMPERATURES WILL CONTINUE TO
MODERATE DURING THE BEGINNING OF THE PERIOD...MOVING 10 TO 15
DEGREES ABOVE NORMALS BY THURSDAY...BUT DROP WELL BELOW NORMALS BY
LATE SATURDAY AND SUNDAY AS THE ARCTIC FRONT PUSHES THROUGH THE
AREA. ZELZER

&&

.AVIATION...
UPDATED 1753Z.
UNSETTLED FLOW WILL REMAIN ACROSS THE AREA TODAY. A DISTURBANCE WILL
MOVE THROUGH THIS FLOW THIS AFTERNOON AND EVENING...AND BRING
PERIODS OF LIGHT SNOW CAUSING LOCAL MVFR/IFR CONDS DUE TO CIGS AND
VSBYS. STRONG WINDS ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS
WILL CAUSE BLOWING SNOW. WINDS WILL WEAKEN DURING THE EVENING WITH
IMPROVING VISIBILITIES. DB

&&

.HYDROLOGY...
UPDATED 1720Z.
THE FLOOD WARNING AFFECTING THE MISSOURI RIVER IN GREAT FALLS HAS
BEEN CAN CELLED. WATER THAT ESCAPED THE RIVER REMAINS FROZEN ACROSS
RIVER ROAD AND IS EXPECTED TO REMAIN THERE FOR AT LEAST THE NEXT 5
TO 7 DAYS. WHILE THE CURRENT STATE OF THE ICE JAM MAY HAVE
STABILIZED...CONDITIONS CAN UNEXPECTEDLY CHANGE. WEATHER PATTERNS
AND ICE JAM CONDITIONS WILL CONTINUE TO BE MONITORED AND PRODUCTS
ISSUED AS NEEDED.
A FLOOD WARNING HAS BEEN ISSUED FOR THE GALLATIN RIVER NEAR LOGAN
DUE TO AN ICE JAM. THE WARNING WILL CONTINUE UNTIL FURTHER NOTICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   9  24   7  29 /  30  10  10  10
CTB   3  21   7  25 /  10  10   0  10
HLN  -1  17   1  22 /  10  10  10  10
BZN  -7  18  -4  23 /  20  10   0  10
WEY -16  17  -4  15 /  50  10  10  20
DLN   1  20   1  22 /  10  10  10  10
HVR  -2  11  -4  17 /  60  10  10  10
LWT  11  23   4  26 /  70  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON NORTHERN
ROCKY MOUNTAIN FRONT.

FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER
NOTICE.

&&

SHORT TERM...BLANK
LONG TERM...DB
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 2, 9:39 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 AM MST SUN JAN 2 2011

MTZ010>013-044>051-031645-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
939 AM MST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
CAUSING REDUCED VISIBILITIES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>054-031645-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-
939 AM MST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-031645-
NORTHERN ROCKY MOUNTAIN FRONT-
939 AM MST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH 5 PM THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ055-031645-
GALLATIN-
939 AM MST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR THE GALLATIN
RIVER NEAR LOGAN DUE TO AN ICE JAM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO
BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:08 AM MSTRiver Flood WarningTFXGallatin5 days

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.